Hail, Rock Island
- When
- May 27, 1:18 PM CST
- Where
- Rock Island County, Cordova
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.683, -90.317
nickel size hail
An upper level disturbance initiated a broken line of thunderstorms along an outflow boundary in a semi-moist to moist atmosphere. Severe reports were mainly isolated in eastern Iowa until the line became more organized along the Mississippi River and moved into northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance initiated a broken line of thunderstorms along an outflow boundary in a semi-moist to moist atmosphere. Severe reports were mainly isolated in eastern Iowa until the line became more organized along the Mississippi River and moved into northwest Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 3:10 AM CST, 10 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 AM CDT SAT MAY 27 2006 .DISCUSSION... LINEAR MCS MOVING THROUGH WESTERN IA EARLY THIS MORNING WITH ISOLATED WAA WING CONVECTION AHEAD OF THE MCS FROM CENTRAL INTO ECNTRL IOWA. MCS WAS RIDING WEAK THETA E GRADIENT AND GRADIENT OF BETTER MID LEVEL LAPSE RATES. WNW-ESE ORIENTED MID LEVEL THICKNESSES AND 3HR PRESSURE FALL AXIS EXTENDING ESE OF THE LINE APEX ALL SUGGEST FOCUS OF CONVECTION WILL MOVE OVER THE SRN HALF OF THE CWA AFTER 11Z PROVIDED IT CAN HOLD TOGETHER. KEPT POPS IN THE SOUTH IN THE HIGH CHANCE CATEGORY THIS MORNING WITH MCS MOVING INTO THE MID LEVEL RIDGE AND DRIER AIRMASS. THE CONVECTION IS STARTING TO SHOW SOME SIGNS OF WEAKENING WITH THE NUMBER OF LIGHTNING STRIKES DECREASING DURING THE PAST HOUR. ALSO EXTENDED SLGT CHANCE POPS FURTHER NORTH INTO THE NRN CWA TO COVER THE WAA WING CONVECTION. IF THE CONVECTION DOES MAKE IT THIS FAR EAST THIS MORNING...IT SHOULD DIE OUT BY LATE MORNING WITH H8 WINDS PROGGED TO REFOCUS BACK TO THE WEST IN RESPONSE TO H5 TROF DIGGING OVER THE WESTERN U.S. THE MORNING CONVECTION WILL HAVE AN IMPACT ON AFTERNOON TEMPS AND LOCATION OF CONVECTIVE DEVELOPMENT THIS AFTERNOON. EXPECT DEBRIS CLOUDS TO KEEP TEMPS FROM REACHING THEIR POTENTIAL... ESPECIALLY IN THE SOUTH WHICH SHOULD ALSO KEEP LOW LEVELS CAPPED. WITH UNCERTAINTY ABOUT THE AMOUNT OF CLOUDS AND WARMING...KEPT LOW CHANCE POPS IN FOR THIS AFTERNOON/EVE SINCE MODELS WERE SHOWING POTENTIAL FOR SOME WEAK FORCING AS S/W ENERGY LIFTS OUT OF THE TX. DEEP SWLY FLOW SETS UP OVER THE MID MS VALLEY FOR SUNDAY/MONDAY WITH LITTLE POTENTIAL FOR ANY PCPN. EXPECT PLENTY OF SUNSHINE FOR SUNDAY AND GUST SOUTH WINDS. WITH PLENTY OF HEATING EXPECTED AND GOOD MIXING INCREASED MAX TS FOR SUNDAY INTO THE LOW TO MID 90S...WHICH IS NEAR OR AT RECORD HIGHS FOR MAY 28TH. SFC PRES GRADIENT WEAKENS SOME BY MONDAY AHEAD OF THE SLOW MOVING COLD FRONT. THIS COMBINED WITH INCREASING MID/HIGH CLOUDS SHOULD KEEP TEMPS LOWER THAN THOSE EXPECTED SUNDAY. LEANED TOWARD THE SLOW GFS SOLUTION FOR FROPA ON TUESDAY WITH TROF STILL DIGGING IN THE WEST. NO CHANGES WERE MADE TO THE REMAINDER OF THE FCST WITH UPPER FLOW BECOMING NWLY BY MID WEEK...ENDING THE EARLY SEASON HEAT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1233 PM CDT SAT MAY 27 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1233 PM CDT SAT MAY 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EARLY EVENING OVER THE OUTLOOK AREA. THE LATEST OBSERVATIONAL DATA SHOWS A CAP...OR LID OF WARM AIR...IN PLACE...WHICH IS INHIBITING DEVELOPMENT AT THIS TIME. HOWEVER...TEMPERATURES CONTINUE TO CLIMB AND ARE EXPECTED TO BE IN THE RANGE OF 91 TO 95 DEGREES OVER MUCH OF SOUTHEAST IOWA...EAST CENTRAL IOWA AND WEST CENTRAL ILLINOIS BY MID AFTERNOON. CURRENT INDICATIONS SUGGEST THESE HOT TEMPERATURES WILL BE SUFFICIENT TO ERODE OR WEAKEN THE CAP ALLOWING FOR THUNDERSTORMS TO DEVELOP...BETWEEN 1 PM AND 4 PM...AND CONTINUING THROUGH 10 PM. THE POTENTIAL EXISTS FOR A FEW OF THE STORMS TO BECOME SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS OF 60 TO 80 MPH. THE AREA MOST AT RISK IS EAST OF A LINE FROM DUBUQUE...TO IOWA CITY...TO FAIRFIELD. THE STORMS WILL ALSO BRING VERY HEAVY RAIN AND THE POTENTIAL FOR LOCALIZED FLOODING. THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY EARLY SUMMER HEAT WILL SPREAD OVER THE AREA SUNDAY AS TEMPERATURES CLIMB INTO THE LOWER 90S. THE HOT TEMPERATURES COMBINED WITH DEWPOINTS IN THE MID 60S WITH CREATE HEAT INDICES WELL INTO THE 90S. THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY EVENING AHEAD OF A COLD FRONT MOVING THROUGH THE REGION. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...ESPECIALLY OVER EASTERN AND SOUTHERN PORTIONS OF THE OUTLOOK AREA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
216 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 W LE CLAIRE 41.60N 90.40W
05/27/2006 M1.00 INCH SCOTT IA NWS EMPLOYEE
INTERSECTION OF I-80 AND RIVER DRIVE IN LE CLAIRE.
REPORTED BY FORMER NWS EMPLOYEE.
&&
ELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
218 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL LE CLAIRE 41.60N 90.36W
05/27/2006 M0.88 INCH SCOTT IA TRAINED SPOTTER
INTERSECTION OF 14TH AND WISCONSIN IN LE CLAIRE.
&&
ELLIOTTThe Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
nickel size hail
penny size hail covering the ground.
pea to quarter size hail with a heavy downpour
tree down with numerous leaves and small branches down as well.
nickel size hail with strong winds
tranformers blown up south of I-88 and intersection of IL 78
Cooperative observer reported penny to quarter size hail.
penny size hail increased to quarter size hail
Straight line winds & torrential rain; unsubstantiated reports of lightning damage to a department store and a high tension line down east of the city.
penny size hail
Measured gust on wind equipment; also pea size hail
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512561, 5512562, 5512563, 5512564, 5512648, 5512647, 5512650, 5512649, 5512652, 5512653, 5512651.